14 August, 2017
Potassium belongs to a class of nutrients called minerals, but it is also classified as an electrolyte. Potassium helps control muscle contraction and relaxation and thus plays a vital role in the proper functioning of your heart. Potassium balance is directly related to the amount of sodium and magnesium in your blood. Medications that interfere with this balance can lower potassium levels.
Diuretics are a class of drugs that are commonly used to treat high blood pressure. Diuretics work by stimulating your body to release excess amounts of water and sodium. When water and sodium levels decrease, your blood volume decreases as well, which can lower your blood pressure. When your body eliminates water, however, potassium is also lost. The use of diuretics can lead to significantly low levels of potassium in your bloodstream, a condition referred to as hypokalemia. A class of diuretics called potassium-sparing diuretics is available, which can help improve blood pressure without the loss of potassium. MayoClinic.com notes that these types of diuretics have the potential to cause high potassium levels, however.
Corticosteroids are anti-inflammatory drugs that are used to treat autoimmune diseases and inflammatory diseases such as arthritis, tendonitis, asthma and Crohn’s disease. Corticosteroids mimic the action of the hormone cortisol, which is naturally produced by your adrenal glands. Oral corticosteroids can increase the loss of potassium through your urine. UMASS Memorial Health Care notes that the potassium decrease is minor in most people, but some people experience significant decreases in potassium levels that may cause negative health effects such as an abnormal heart beat and muscle cramps.
Laxatives are used to relieve occasional constipation. Laxatives work by pulling water into the colon and stimulating muscle contractions in the colon to help your stool move through your digestive tract. Although laxatives can help reduce constipation, they are not considered safe for long-term use. The use of laxatives interferes with the proper absorption of many nutrients and electrolytes, including potassium. Many people who use laxatives regularly experience potassium loss through the stool, leading to low levels of potassium in the blood.
If you use diuretics, corticosteroids or laxatives, the University of Maryland Medical Center notes that it is important to get regular potassium screenings to determine if you would benefit from the use of a potassium supplement or increased potassium in your diet. You should not begin any potassium supplementation without discussing it with your doctor first.
- potassium medicine image by Maria Brzostowska from Fotolia.com